Although it is not known exactly what to expect from a SAM-e overdose, symptoms may include fever, difficulty walking, hallucinations, and a rapid heart rate. This dangerous group of symptoms, which is known as serotonin syndrome, may occur because SAM-e can increase serotonin levels. Treatment for a SAM-e overdose will likely consist of treatment any symptoms that occur.
SAM-e Overdose: An Overview
S-adenosyl-L-methionine (SAM-e) is a non-prescription supplement often used to treat depression, as well as a number of other conditions. The effects of a SAM-e overdose will vary, depending on the SAM-e dosage and other factors.
If you happen to take too much SAM-e, seek immediate medical attention.
Symptoms of a SAM-e Overdose
It is not known exactly what to expect from a SAM-e overdose. However, since SAM-e can increase serotonin levels, it is reasonable to expect that an overdose could cause a dangerous group of symptoms known as "serotonin syndrome." These symptoms include:
- Feeling faint
- A rapid heartbeat (tachycardia)
- Muscle spasms
- Difficulty walking
Treatment for a SAM-e Overdose
It is also not known how to best treat a SAM-e overdose. Therefore, treatment (if necessary) will likely involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, if an overdose caused dehydration due to severe diarrhea, supportive treatment would include fluids and electrolytes to treat the dehydration.
It is important that you seek prompt medical attention if you believe that you may have overdosed on SAM-e.